Missouri, 2012

Flash Flood and Hail in Missouri, May 5 to 7, 2012

May 5 to 7, 2012 · NWS SGF · 14 events in 4 counties and zones

A cold front and associated upper level trough moved through the Ozarks which caused strong to severe thunderstorms to develop. These storms produced marginal severe hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front and associated upper level trough moved through the Ozarks which caused strong to severe thunderstorms to develop. These storms produced marginal severe hail and damaging wind gusts. Heavy rainfall lead to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 5, 1:48 PM CST, 17 minutes earlier.

Area forecast discussion, May 5, 1:48 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SAT MAY 5 2012

.DISCUSSION...

MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH THUNDERSTORM
CHANCES/SEVERITY FROM LATE SUNDAY INTO MONDAY.

VERY WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. SURFACE BASED
CAPES WERE ON THE MAGNITUDE OF AROUND 3000-4000 J/KG AND HAVE SEEN
A STORM DEVELOP JUST SOUTH OF THE CWA BORDER JUST NORTH OF
BERRYVILLE AR. WE HAVE ADDED SOME LOW POPS FOR THIS AFTERNOON
PERIOD TO ACCOUNT FOR SOME ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS. SHORTWAVE CAUGHT UNDERNEATH THE RIDGE HAS NOT MOVED
MUCH TODAY AND WHEN COMBINED WITH FAIRLY IMPRESSIVE INSTABILITY
FOR THIS TIME OF YEAR MAY SEE A FEW STORMS DEVELOP. WIND SHEAR IS
ALMOST NIL SO NOT EXPECTING MUCH IN THE WAY OF SEVERE OR ORGANIZED STORMS.

WILL START TO SEE THE LOW AND SURFACE FRONT BEGIN TO MOVE EAST AND
SOUTH TONIGHT IN THE PLAINS WITH RIDGE AXIS SHIFTING EASTWARD.
MAIN ORGANIZED CONVECTION WILL BE ACROSS THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY.

ON SUNDAY...FRONT WILL TRACK INTO THE FAR NORTHWEST CORNER OF THE
CWA BY THE END OF AFTERNOON. PRETTY IMPRESSIVE ML CAPE VALUES
EXPECTED AGAIN ON SUNDAY AFTERNOON...ESPECIALLY AHEAD OF THE FRONT
WHERE 4000-5000 J/KG OF CAPE WILL BE POSSIBLE. 0-6KM SHEAR VALUES
LOOK FAIRLY MINIMAL WITH ONLY 20-25KTS OF SHEAR...CAPE WITHIN THE
HAIL GROWTH ZONE IS FROM 1200-1400 J/KG AND THETA-E DIFFERENCE
VALUES OF -25 TO -35 DEG C WOULD SUGGEST THE RISK OF LARGE HAIL
AND STRONG DOWNDRAFT POTENTIAL...WHICH WOULD WARRANT ENOUGH FOR AN
ELEVATED SEVERE THUNDERSTORM RISK LATE SUNDAY INTO SUNDAY NIGHT.
WITH THE FRONT SLOWING DOWN FROM PREVIOUS MODEL RUNS...BELIEVE THE
BEST CHANCE FOR SEVERE STORMS WILL BE OVER EASTERN KANSAS AND
AREAS WEST OF HIGHWAY 65 ON SUNDAY/SUNDAY EVENING. THERE MAY BE AN
ADDITIONAL RISK OF SEVERE STORMS IF THE FRONT CAN SLOW ENOUGH FOR
ADDITIONAL INSTABILITY TO DEVELOP OVER THE EASTERN OZARKS ON MONDAY.

BY TUESDAY...MAIN SHORTWAVE TROUGH AXIS WILL HAVE PUSHED OFF TO
THE EAST WITH A COOLER AND DRIER AIR MASS MOVING INTO THE REGION
ALONG WITH A NORTHWEST FLOW PATTERN. MODELS ARE DIFFERING IN
HANDLING OF THE CUT-OFF SYSTEM IN THE SOUTHWEST LATER IN THE WEEK
WITH THE GFS BRINGING ENERGY AND PRECIPITATION INTO THE AREA BY
MIDWEEK...WITH ECMWF KEEPING MAIN ENERGY TO THE SOUTH THROUGH THE
PERIOD. WILL HOLD OFF ON ANY POPS UNTIL LATE IN THE WEEK FOR NOW.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS.

SPECIFIC TO THE BRANSON AIRPORT...PILOTS SHOULD MONITOR RADAR
TRENDS...AS A FEW SHOWERS HAVE DEVELOP DOWN BY HARRISON.  THIS
ACTIVITY COULD DRIFT NORTH TOWARD BRANSON...AND WILL UPDATE THE
FORECAST IF IT APPEARS AS THOUGH THE AIRFIELD WILL BE IMPACTED.

OTHERWISE...LOOK FOR SOUTHERLY BREEZES TO PERSIST...WHILE A MIX OF
SUN AND CLOUDS CONTINUES.

CRAMER

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS THROUGH THE WEEKEND...

MAY 6TH...

SITE...REC HIGH...REC WARM LOW

SGF....90/1952...73/2007
JLN....90/2007...73/1940
UNO....89/1949...69/2007
VIH....88/1956...68/2007

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 5, 1:05 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SAT MAY 5 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
205 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
  SOUTH OF HIGHWAY 60.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT AS A
  COLD FRONT APPROACHES THE AREA. WHILE WIND SHEAR WILL BE
  RELATIVELY WEAK...HIGH LEVELS OF INSTABILITY WILL RESULT IN THE
  POTENTIAL FOR SEVERE STORMS. IN ADDITION TO THE SEVERE WEATHER
  RISK...LOCALIZED FLOODING WILL BE POSSIBLE OVER THOSE AREAS
  THAT EXPERIENCED HEAVY RAIN LAST WEEK.

  THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY
  EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
  POSSIBLE AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stone

When
May 5, 2:05 PM CST
Where
Stone County, 3.33 mi W of Lampe
Measured
0.75 in hail
Reported by
Public
Coordinates
36.570, -93.490

Hail, Barry

When
May 6, 1:05 PM CST
Where
Barry County, 0.89 mi SE of Wheaton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.760, -94.060

Hail, Barry

When
May 6, 1:16 PM CST
Where
Barry County, 1.8 mi WNW of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
36.590, -94.000

Hail, Barry

When
May 6, 1:20 PM CST
Where
Barry County, 0.69 mi N of Washburn
Measured
0.75 in hail
Reported by
Public
Coordinates
36.590, -93.970

Hail, Barry

When
May 6, 1:53 PM CST
Where
Barry County, 4.87 mi S of Mc Dowell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.750, -93.790

Thunderstorm Wind, Barry

When
May 6, 1:53 PM CST
Where
Barry County, 4.87 mi S of Mc Dowell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.750, -93.790

Wind gusts were estimated up to 60 mph.

Hail, Barry

When
May 6, 2:05 PM CST
Where
Barry County, 3.22 mi NNW of Jenkins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.810, -93.710

Hail, Stone

When
May 6, 2:30 PM CST
Where
Stone County, 2.66 mi NE of Kimberling City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.630, -93.400

Hail, Stone

When
May 6, 2:37 PM CST
Where
Stone County, 2.35 mi NNE of Silver Dollar City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.700, -93.410

Hail, Vernon

When
May 6, 3:38 PM CST
Where
Vernon County, 2.64 mi NW of Milo
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -94.350

Hail, Vernon

When
May 6, 3:42 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.840, -94.350

Thunderstorm Wind, Vernon

When
May 6, 3:45 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.840, -94.350

Law enforcement estimated wind gusts up to 60 mph.

Thunderstorm Wind, Vernon

When
May 6, 3:55 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.840, -94.350

A large elm tree and power line were blown down.

Flash Flood, Barton

When
May 6, 11:30 PM CST to May 7, 12:30 AM CST
Where
Barton County, 4.15 mi N of Kenoma to 4.24 mi N of Kenoma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.490, -94.200

Highway A, Highway T, and the intersection of Highway J and Highway 160 were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369698, 369699, 369701, 369700, 369703, 369711, 369704, 369707, 369708, 369709, 369710, 369712, 369713, 369726.